Post-Anticoagulant D-dimer Sign of Recurrent Clot Risk
Fifteen percent of those with abnormal D-dimer levels who halt anticoagulants have events
WEDNESDAY, Oct. 25 (HealthDay News) -- Thromboembolism patients who have abnormal D-dimer levels a month after stopping anticoagulants are at greater risk of recurrence than other patients, but resuming treatment can reduce the risk, researchers report in the Oct. 26 issue of the New England Journal of Medicine.
Gualtiero Palareti, M.D., of the S. Orsola-Malpighi University Hospital in Bologna, Italy, and colleagues analyzed D-dimer levels one month after anticoagulation therapy was halted in 608 pulmonary embolism or deep-vein thrombosis patients after three months of receiving a vitamin K antagonist. Anticoagulants were then randomly continued or halted in those with abnormal D-dimer levels.
The researchers found that 36.7 percent (223) of the patients had abnormal D-dimer values. Fifteen percent of 120 patients who halted anticoagulants had events, compared with 2.9 percent of the 103 who continued anticoagulant therapy. The researchers report that 24 of the 385 patients (6.2 percent) with normal D-dimer levels, who had not resumed therapy, had a recurrence.
Patients off anticoagulants with abnormal D-dimer levels ran 2.27 times the recurrence risk as those with normal D-dimer levels.
"Patients with an abnormal D-dimer level one month after the discontinuation of anticoagulation have a significant incidence of recurrent venous thromboembolism, which is reduced by the resumption of anticoagulation," the authors write.
Some of the study authors have received lecture fees from Instrumentation Laboratory in Milan.